Osaka Journal of Mathematics

On spherically symmetric motions of a gaseous star governed by the Euler--Poisson equations

Tetu Makino

Full-text: Open access


We consider spherically symmetric motions of a polytropic gas under the self-gravitation governed by the Euler--Poisson equations. The adiabatic exponent ($=$ the ratio of the specific heats) $\gamma$ is assumed to satisfy $6/5 < \gamma \leq 2$. Then there are equilibria touching the vacuum with finite radii, and the linearized equation around one of the equilibria has time-periodic solutions. To justify the linearization, we should construct true solutions for which this time-periodic solution plus the equilibrium is the first approximation. We solve this problem by the Nash--Moser theorem. The result will realize the so-called physical vacuum boundary. But the present study restricts $\gamma$ to the case in which $\gamma/(\gamma-1)$ is an integer. Other cases are reserved to the future as an open problem. The time-local existence of smooth solutions to the Cauchy problems is also discussed.

Article information

Osaka J. Math., Volume 52, Number 2 (2015), 545-581.

First available in Project Euclid: 24 March 2015

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35L05: Wave equation 35L52: Initial value problems for second-order hyperbolic systems 35L57: Initial-boundary value problems for higher-order hyperbolic systems 35L70: Nonlinear second-order hyperbolic equations 76L10


Makino, Tetu. On spherically symmetric motions of a gaseous star governed by the Euler--Poisson equations. Osaka J. Math. 52 (2015), no. 2, 545--581.

Export citation


  • H.R. Beyer: The spectrum of radial adiabatic stellar oscillations, J. Math. Phys. 36 (1995), 4815–4825.
  • S. Chandrasekhar: An Introduction to the Study of Stellar Structure, Univ. Chicagp Press, Chicago, 1936.
  • E.A. Coddington and N. Levinson: Theory of Ordinary Differential Equations, McGraw-Hill Book Company, Inc., New York, 1955.
  • D. Coutand and S. Shkoller: Well-posedness in smooth function spaces for moving-boundary 1-D compressible Euler equations in physical vacuum, Comm. Pure Appl. Math. 64 (2011), 328–366.
  • \begingroup X.X. Ding, G.Q. Chen and P.Z. Luo: Convergence of the fractional step Lax–Friedrichs scheme and Godunov scheme for the isentropic system of gas dynamics, Comm. Math. Phys. 121 (1989), 63–84. \endgroup
  • A.S. Eddington: On the pulsations of a gaseous star and the problem of the Cepheid variables, Part I, Monthly Notices Roy. Astronom. Soc., 79 (1918), 2–22.
  • R.S. Hamilton: The inverse function theorem of Nash and Moser, Bull. Amer. Math. Soc. (N.S.) 7 (1982), 65–222.
  • M. Ikawa: Hyperbolic Partial Differential Equations and Wave Phenomena, Translations of Mathematical Monographs 189, Amer. Math. Soc., Providence, RI, 2000.
  • J. Jang and N. Masmoudi: Well-posedness for compressible Euler equations with physical vacuum singularity, Comm. Pure Appl. Math. 62 (2009), 1327–1385.
  • D.D. Joseph and T.S. Lundgren: Quasilinear Dirichlet problems driven by positive sources, Arch. Rational Mech. Anal. 49 (1972/73), 241–269.
  • T. Kato: Linear evolution equations of “hyperbolic” type, J. Fac. Sci. Univ. Tokyo Sect. I 17 (1970), 241–258.
  • T. Kato: Linear and quasi-linear equations of evolution of hyperbolic type; in Hyperbolicity, C.I.M.E. Summer Sch. 72, Springer, Heidelberg, 1970, 125–191.
  • \begingroup S. Lefschetz: Differential Equations: Geometric Theory, Interscience Publishers, Inc., New York, 1957. \endgroup
  • S.-S. Lin: Stability of gaseous stars in spherically symmetric motions, SIAM J. Math. Anal. 28 (1997), 539–569.
  • T.-P. Liu: Compressible flow with damping and vacuum, Japan J. Indust. Appl. Math. 13 (1996), 25–32.
  • T.-P. Liu and T. Yang: Compressible flow with vacuum and physical singularity, Methods Appl. Anal. 7 (2000), 495–509.
  • T. Makino: On a local existence theorem for the evolution equation of gaseous stars; in Patterns and Waves, North-Holland, Amsterdam, 1986, 459–479.
  • T. Makino and S. Ukai: Sur l'existence des solutions locales de l'équation d'Euler-Poisson pour l'évolution d'étoiles gazeuses, J. Math. Kyoto Univ. 27 (1987), 387–399.
  • T. Makino and S. Takeno: Initial-boundary value problem for the spherically symmetric motion of isentropic gas, Japan J. Indust. Appl. Math. 11 (1994), 171–183.
  • T. Makino: On the spherically symmetric motion of self-gravitating isentropic gas surrounding a solid ball; in Nonlinear Evolutionary Partial Differential Equations (Beijing, 1993), AMS/IP Stud. Adv. Math. 3, Amer. Math. Soc., Providence, RI, 1997, 543–546.
  • T. Makino: On spherically symmetric motions of the atmosphere surrounding a planet governed by the compressible Euler equations, to appear in Funkcialaj Ekvacioj, preprint, arXiv:1210.3670.
  • M. Reed and B. Simon: Methods of Modern Mathematical Physics, II, Fourier Analysis, Self-Adjointness, Academic Press, New York, 1975.
  • S. Rosseland: George Darwin lecture: The pulsation theory of Cepheid variables, Monthly Notices Roy. Astronom. Soc., 103 (1943), 233–243.
  • W. Wasow: Asymptotic Expansions for Ordinary Differential Equations, Interscience Publishers, Inc., New York, 1965.
  • T. Yang: Singular behavior of vacuum states for compressible fluids, J. Comput. Appl. Math. 190 (2006), 211–231.